Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 79, NWS North Platte, NE

June 11, 2003Rock County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 11, 2003, 8:17 PM CDT for Rock County, Nebraska. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2003, 8:17 PM CDT (01:17 UTC)
Expired
Jun 11, 2003, 9:15 PM CDT
In force
58 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Rock County, NE

The radar

The North Platte radar (KLNX), 97 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.3 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
1651 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 120117
SVRLBF
NEC149-120215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
817 PM CDT WED JUN 11 2003

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ROCK COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 915 PM CDT

* AT 813 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 8 MILES NORTHEAST
  OF ROSE...OR ABOUT 24 MILES SOUTH OF BASSETT...MOVING EAST AT 10
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FARM AND RANGELANDS OF SOUTHERN ROCK COUNTY

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT WEDNESDAY EVENING
FOR NORTHWESTERN NEBRASKA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 1100 PM CDT WEDNESDAY EVENING FOR NORTH CENTRAL NEBRASKA.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4242 9966 4209 9964 4210 9926 4243 9925

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 1:49 PM CDT, 6 hours 28 minutes earlier.

Area forecast discussion, Jun 11, 1:49 PM CDT, 6 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
149 PM CDT WED JUN 11 2003

MAIN FOCUS TONIGHT WILL BE FRONTAL POSITION AND SEVERE THREAT AS
ATMOSPHERE DESTABILIZES LATE THIS AFTERNOON.

CU FORMING ALONG THE NORTH PLATTE RIVER VALLEY WEST OF OGA AT 130 PM
CDT AND VIEWABLE AS VISIBLE SATELLITE SHOW INCREASING SC
FORMATION OVER THE NORTH CENTRAL. WATER VAPOR LOOP SHOWING WEAKER
BRANCH OF MID-LEVEL JET STREAK LIFTING NORTHEAST INTO THE
NORTHWEST PANHANDLE WHILE STRONGER JETSTREAM AXIS SHOWN OVER SOUTHERN
IDAHO...AND APPROACHING THE NORTHWEST PANHANDLE NOW. WILL USE
BLEND OF WSETA AND MESOETA WITH FRONTAL BOUNDARY EXPECTED TO SLOW
WHILE MOVING SOUTHEAST ACROSS THE PANHANDLE. AS DEFORMATION FIELD
FORMS. AREA SEEN AS GREATEST POTENTIAL SEVERE WEATHER TO BE EAST OF A
MERRIMAN TO OGA LINE AND POTENTIAL SUPERCELLS POSSIBLE BETWEEN 23Z TO
06Z. THIS AFTERNOON SURFACE CONVERGENCE TO INCREASE OVER THE
NORTHWEST WITH SOUTH WINDS TO PUSH DEWPOINTS TO A 60-65 RANGE THROUGH
NORTH CENTRAL AND OBSERVATIONS SHOW MID 60S AS FAR NORTH AS BBW.
FORECASTS SOUNDING SHOWS UNIDIRECTIONAL SHEAR BUT H85 WINDS ONLY
MODERATE AS WINDS TO 20-25 KTS THIS EVENING THEN H85 JETLET
INCREASING OVER NORTHWEST KANSAS TO 40 KTS TOWARD MIDNIGHT FOR
POTENTIAL ELEVATED THUNDERSTORMS FORMING IN THE SOUTHWEST
FOR THE OVERNIGHT HOURS.

THIS EVENING FORECAST SOUNDING SHOW INDICES WITH THE POTENTIAL FOR A
FEW TORNADIC STORMS AS THUNDERSTORMS RAPIDLY DEVELOP BEYOND 4 PM CDT
AND TRACK SOUTHEAST ACROSS THE NORTH CENTRAL. MAIN FRONTAL BOUNDARY
WILL KICK EAST AFTER 09Z AS STRONGER H5 WAVE MOVES EAST.

THURSDAY THE FRONT BACKS WEST TO THE FRONT RANGE TILL SATURDAY WITH
SCHC OF THUNDERSTORMS DAILY AS EMBEDDED WAVES MOVE DOWNSTREAM.
SATURDAY THE UPPER RIDGE WILL STRENGTHEN AND RIDGE NORTH ON THE HIGH
PLAINS WITH A CONTINUE CHANCE OF STORMS UNTIL THE UPPER RIDGE BUILDS
EAST SATURDAY NIGHT.

BLEND OF ECMWF AND GFS USED IN THE EXTENDED. MAIN THREAT SEEN FOR
CONVECTION IS IN THE NORTHWEST AS POSITIVE TILTED RIDGE AXIS
EXTENDS NORTH NORTHEAST ACROSS WESTERN NEB. SURFACE FRONT WILL BE TO
THE NORTHWEST WITH CONVECTION FORMING ON THE HIGH PLAINS AND
WEAKENING WHILE MOVING EAST ACROSS WESTERN NEB.

.LBF...NONE.

KECK
Hazardous weather outlook, Jun 11, 11:59 AM CDT, 8 hours 18 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-121045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1159 AM CDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY

THERE IS A CHANCE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS LATER
THIS AFTERNOON ACROSS PORTIONS OF WESTERN AND NORTH CENTRAL
NEBRASKA. THE AREA OF GREATEST CONCERN INITIALLY IS IN AN AREA
BOUNDED BY A LINE FROM MERRIMAN...TO OGALLALA...TO THEDFORD TO
AINSWORTH.

WARM...MOIST...UNSTABLE AIR WILL BE IN PLACE ACROSS THE PREVIOUSLY
MENTIONED AREA...AND FURTHER EAST. A BOUNDARY SEPARATING THE
WARM...MOIST AIR FROM DRYER AIR TO THE WEST...OR DRYLINE...WILL
PROGRESS ACROSS THE EASTERN PANHANDLE THIS AFTERNOON. AS THIS
BOUNDARY ENCOUNTERS THE UNSTABLE AIR...AND AN UPPER LEVEL
DISTURBANCE...THUNDERSTORMS ARE EXPECTED TO DEVELOP QUICKLY IN OR
CLOSE TO THE AREA OF GREATEST CONCERN. DEVELOPMENT IS EXPECTED TO
OCCUR AFTER 2 PM CDT (1 PM MDT). ALTHOUGH THE MAIN SEVERE WEATHER
THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...WIND PROFILES ALOFT
WILL BE FAVORABLE FOR THE DEVELOPMENT OF ISOLATED TORNADOES AS WELL.

LATER TONIGHT...THUNDERSTORM DEVELOPMENT IS EXPECTED TO BECOME MORE
WIDESPREAD ACROSS WESTERN AND NORTH CENTRAL NEBRASKA...WITH SEVERE
THUNDERSTORMS POSSIBLE EAST OF A LINE FROM MERRIMAN TO OGALLALA AS
THE THUNDERSTORM COMPLEX MOVES EAST. IN ADDITION...FURTHER
THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE LATE TONIGHT...GENERALLY
AFTER MIDNIGHT ACROSS SOUTHWEST NEBRASKA...AS A COLD FRONT PUSHES
INTO THE AREA.

THOSE PLANNING OUTDOOR ACTIVITIES TODAY AND TONIGHT ACROSS WESTERN
AND NORTH CENTRAL NEBRASKA SHOULD MONITOR NOAA WEATHER RADIO AND
LOCAL MEDIA BROADCASTS TO KEEP AWARE OF THE POTENTIAL FOR SEVERE
WEATHER DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL SEVERE THUNDERSTORM DEVELOPMENT IS POSSIBLE AGAIN
THURSDAY AFTERNOON AND EVENING...ACROSS PORTIONS OF THE SOUTHEAST
NEBRASKA PANHANDLE AND SOUTHWEST NEBRASKA.

ALSO...FRIDAY HOLDS YET ANOTHER CHANCE FOR SEVERE THUNDERSTORM
DEVELOPMENT...MAINLY ACROSS WESTERN NEBRASKA.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL LIKELY BE NEEDED ACROSS NORTH CENTRAL NEBRASKA THIS
AFTERNOON...AND ACROSS MOST OF THE OUTLOOK AREA THIS EVENING AND
TONIGHT. SPOTTERS MAY ALSO BE NEEDED IN THE SOUTHWEST PORTION OF THE
OUTLOOK AREA ON THURSDAY.

JWS

In the hours before

Local storm report, Jun 11, 7:43 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0743 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0738 PM    12 NE ROSE                NE   1.00 IN HAIL
06/11/03   ROCK

MB
Local storm report, Jun 11, 7:53 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0753 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0747 PM    19 NE DUNNING             NE   FUNNEL CLOUD
06/11/03   BLAINE

MB
Local storm report, Jun 11, 7:54 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0754 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0744 PM    20 NE DUNNING             NE   1.00 IN HAIL
06/11/03   BLAINE

MB
Local storm report, Jun 11, 8:00 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0800 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    30 S AINSWORTH            NE   0.88 IN HAIL
06/11/03   BROWN

MB
Local storm report, Jun 11, 8:07 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0807 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    6 E BASSETT               NE   TORNADO
06/11/03   ROCK                           3 MINUTE TOUCHDOWN

MB
Local storm report, Jun 11, 8:17 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0817 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0813 PM    20 WSW STOCKVILLE         NE   0.75 IN HAIL
06/11/03   FRONTIER

MB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:01 PM CDTSevere Thunderstorm WarningLBFLincoln44 min
Jun 11, 7:15 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown45 min
Jun 11, 7:21 PM CDTTornado WarningLBFRock54 min
Jun 11, 8:04 PM CDTTornado WarningLBFBlaine41 min
Jun 11, 8:07 PM CDTSevere Thunderstorm WarningLBFLoup53 min
Jun 11, 8:08 PM CDTTornado WarningLBFRock37 min
Jun 11, 8:10 PM CDTSevere Thunderstorm WarningLBFFrontier65 min
Jun 11, 8:11 PM CDTSevere Thunderstorm WarningLBFBrown64 min
Jun 11, 8:42 PM CDTTornado WarningLBFRock63 min
Jun 11, 8:46 PM CDTTornado WarningLBFBlaine44 min
Jun 11, 9:11 PM CDTTornado WarningLBFLoup49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.